Hail, Weston
- When
- August 15, 1:03 AM MST
- Where
- Weston County, 7 mi ENE of Rochelle
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 43.639, -104.841
A thunderstorm briefly became severe over southwestern Weston County, producing hail to quarter size east of Rochelle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over southwestern Weston County, producing hail to quarter size east of Rochelle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 14, 10:27 PM MST, 2 hours 36 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1127 PM MDT Wed Aug 14 2019 .DISCUSSION...(This Evening Through Wednesday) Issued at 302 PM MDT Wed Aug 14 2019 Low amplitude ridging continues across the southwestern CONUS, with west/northwest flow across the northern Plains. A weak wave is pushing across south central SD, which triggered strong isolated convection across the central Black Hills earlier this afternoon. A much stronger wave is pushing across the northern Rockies and is expected to cross the CWA later this evening through the overnight hours. Surface high is sitting across the eastern Dakotas. Decent theta E advection overnight will work with the approaching upper wave, resulting in overnight convection again. CAMs have been showing strong storms affection portions of northeast WY through southwest SD in the late evening to early morning hours. Increasing shear will result in some severe weather, mainly in the evening. Next wave will push through Thursday morning into the early afternoon...bringing an earlier start to the convection. Best chances will be across western to central South Dakota, transitioning eastward through the late afternoon hours. MLCAPE of 2000 J/kg and 40kt of wind shear will result in severe storm potential, ending in the early evening as weak upper ridging begins building in. The next wave is expected to push through late Thursday night, which will bring another round of overnight convection...persisting into the Friday morning daytime hours. A drier pattern is expected toward the end of the week into early next week as upper ridging strengthens across the central CONUS, also bringing warmer temperatures. && .AVIATION...(For the 06Z TAFS Through 06Z Thursday Night) Issued At 1126 PM MDT Wed Aug 14 2019 Cluster of TSRA will move across the CWA overnight with local IFR conditions. A frontal boundary will move through Thursday shifting winds to the northwest as well as bringing local MVFR CIGS behind it. Additional TSRA will develop Thursday afternoon/evening. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...13 AVIATION...Helgeson
Hazardous Weather Outlook National Weather Service Rapid City SD 526 AM MDT Wed Aug 14 2019 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-151300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 526 AM MDT Wed Aug 14 2019 /626 AM CDT Wed Aug 14 2019/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Showers and thunderstorms are expected today. Strong to severe thunderstorms are expected late this afternoon and this evening, mainly across northeast Wyoming and southwestern South Dakota. Large hail, damaging winds, and heavy rain will be the main concerns. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers and thunderstorms are expected Thursday and Friday, mainly during the afternoon and evening hours. Strong to severe storms are expected again on Thursday. A few stronger storms will be possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1052 PM MDT WED AUG 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1019 PM HAIL 7 E DWTN GILLETTE 44.30N 105.36W
08/14/2019 E1.75 INCH CAMPBELL WY SOCIAL MEDIA
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1055 PM MDT WED AUG 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HAIL 1 SSW DWTN GILLETTE 44.28N 105.51W
08/14/2019 E1.75 INCH CAMPBELL WY SOCIAL MEDIA
LASTED 5 MINUTES
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1106 PM MDT WED AUG 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 PM HAIL 1 ENE DWTN GILLETTE 44.29N 105.49W
08/14/2019 E2.50 INCH CAMPBELL WY EMERGENCY MNGR
GOLF BALL TO TENNIS BALL SIZE
&&
WFO UNRSpecial Weather Statement National Weather Service Rapid City SD 1110 PM MDT Wed Aug 14 2019 SDZ031-073-150545- Pennington Co Plains SD-Southern Meade Co Plains SD- 1110 PM MDT Wed Aug 14 2019 ...STRONG THUNDERSTORM OVER SOUTH CENTRAL MEADE AND CENTRAL PENNINGTON COUNTIES... At 1110 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles east of Box Elder, or 15 miles east of Rapid City, moving southeast at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Eastern Ellsworth Air Force Base, Box Elder, New Underwood and Viewfield. This includes Interstate 90 in South Dakota between Mile Markers 67 and 91. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4414 10309 4428 10295 4413 10255 4387 10276 TIME...MOT...LOC 0510Z 311DEG 32KT 4414 10295 JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1136 PM MDT WED AUG 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM TSTM WND GST 5 WNW NEW UNDERWOOD 44.12N 102.93W
08/14/2019 M55 MPH PENNINGTON SD MESONET
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1248 AM MDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM HAIL 6 ESE CLARETON 43.67N 104.56W
08/15/2019 M1.50 INCH WESTON WY TRAINED SPOTTER
HAIL LASTED FOR 20 MINUTES. WIND DRIVEN HAIL BROKE SOME
WINDOWS ON A RESIDENCE.
&&
WFOUNRThe Rapid City radar (KUDX), 170 km away, was scanning. The volume nearest the first event began at 08:03 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846338.